Statistics from Altmetric.com
Biphosphonates are increasingly being used for the prevention and treatment of osteoporosis in women where hormone replacement therapy is contraindicated.1,2 Alendronate (Fosamax) is a potent aminobiphosphonate that reduces bone resorption and increases bone mass and therefore reduces the incidence of fractures in postmenopausal women with osteoporosis.2 The most common adverse effects are upper gastrointestinal, including dysphagia, heartburn, oesophagitis, and oesophageal strictures. We report a case of bilateral acute anterior uveitis following the use of alendronate (once weekly 70 mg tablet). This is the first reported case of bilateral acute anterior uveitis associated with alendronate.
A 57 year old woman had been taking oral alendronate 10 mg daily for a year without experiencing any eye problems. To simplify the regimen her general practitioner proposed a single weekly dose of 70 mg. Two days after the first dose she developed a painful red left eye and was seen by an ophthalmologist in Russia. She was diagnosed with left keratouveitis and was prescribed topical atropine, dexamethasone and ciprofloxacin, and oral azithromycin. On her return to England 3 days later she was seen in our eye casualty department where she was noted to have bilateral anterior uveitis.
Her past ocular history was unremarkable. Her past medical history revealed that she had undergone bilateral mastectomies in 1995 for a right invasive intraductal carcinoma. Before that she had been taking hormone replacement therapy.
She was advised to continue with topical dexamethasone to her left eye and topical dexamethasone and cyclopentolate were started to her right eye. Results of a full blood count, erythrocyte sedimentation rate, blood urea, electrolytes, ANA, and chest x ray were normal. Alendronate was discontinued and on follow up examination 2 weeks later the iritis had resolved in both eyes. Subsequent evaluations have been stable with no recurrent iritis.
Biphosphonates have previously been associated with various ocular inflammatory side effects specifically, iritis, scleritis, and orbital myositis.3–5 Uveitis seems to be peculiar to nitrogen-containing biphosphonates, although the mechanism by which they cause anterior uveitis is not clear. A woman who had previously tolerated etidronate, a non nitrogen-containing biphosphonate suffered from bilateral iritis in relation to two nitrogen-containing biphosphonates, residronate and pamidronate. The iritis resolved with steroid drops and discontinuation of aminobiphosphonates.3
Alendronate is a third generation aminobiphosphonate commonly used for the treatment and prevention of postmenopausal osteoporosis. Mbekeani et al reported three cases of alendronate associated anterior and posterior scleritis and orbital myositis.4 Only one of these patients also developed unilateral iritis, which responded to steroids and discontinuation of alendronate.
In high doses alendronate is associated with acute phase reactions, characterised by transient fever, lymphocytopenia, elevation of C reactive protein, interleukin 1, and interleukin 6. Alendronate may affect these inflammatory mediators, thereby indirectly stimulating ocular inflammation.
Alendronate is not metabolised in the body it is either sequestered in the bone or excreted exclusively through the kidney. We hypothesise that our patient developed bilateral anterior uveitis so soon after taking the higher dose because of a cumulative effect.
The gastrointestinal absorption of alendronate is low. As the gastrointestinal adverse effects appear to be related to the poor solubility of alendronate, the manufacturers recommend that the tablet should be swallowed whole with a full glass of water on an empty stomach at least 30 minutes before breakfast. The patient is also instructed to stand or sit upright for 30 minutes after taking the dose. On account of these strict instructions many women may prefer to switch to the once weekly 70 mg tablet rather than the daily 10 mg tablet.
An ophthalmologist can only safely prescribe treatment of uveitis. General practitioners should be aware that uveitis might develop in patients on alendronate. This risk may be increased in those who are commenced on the higher dose, so that prompt referral can be made to an ophthalmologist.
This report will make the ophthalmic community more aware of this potential complication with alendronate.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.